By: David Ong, PharmD Candidate c/o 2014
Manipulating the renin-angiotensin system is one of the many ways drugs are used to treat hypertension. By blocking key steps in the renin-angiotensin cascade, blood pressure decrease may be achieved. Angiotensin II receptor blockers (ARBs) represent one of the drug classes that utilize the aforementioned mechanism. ARBs displace angiotensin II from the angiotensin I receptor, which in turn lowers blood pressure by decreasing angiotensin II-induced vasoconstriction, aldosterone release, catecholamine release, arginine vasopressin release, water intake, and hypertrophic response.1
ARBs were originally developed to overcome the shortcomings of its predecessor- angiotensin converting enzyme inhibitors (ACE inhibitors). Angiotensin converting enzyme is a relatively nonspecific enzyme with substrates ranging from angiotensin I to bradykinin. Therefore, ACE inhibitors have a larger range of side effects compared to ARBs. Cough and angioedema are examples of side effects that may be exhibited from the use of ACE inhibitors. The more selective mechanism of action displayed by ARBs has been speculated to reduce side effects and improve clinical efficacy.1 Side effects of ARBs include but are not limited to hyperkalemia, hypotension, and dizziness.2
An example of an ARB is olmesartan medoximil, more commonly known as Benicar®. Unlike the other agents in its class however, olmesartan has been linked to the development of a serious intestinal disorder: sprue-like enteropathy. Sprue-like enteropathy is a form of intestinal problem characterized by symptoms of chronic severe diarrhea with substantial weight loss. The enteropathy has been linked to the usage of olmesartan medoximil and may develop months to years after the initiation of drug therapy.
When such symptoms develop and other causes are ruled out, the drug should be discontinued and an alternative anti-hypertensive medication should be started.3 Upon discontinuation, clinical improvement of the sprue-like enteropathy has been observed. Symptoms of sprue-like enteropathy recurred in patients who restarted the medication.4 The FDA stated in July 2013 that the labeling of olmesartan will reflect the new safety concern.1 There have been 23 reported cases of sprue-like enteropathy, some involving hospitalization, in patients using olmesartan medoximil.3
The FDA has advised clinicians to ensure that patients on olmesartan are aware of the symptoms of sprue-like enteropathy, and to seek medical attention it they experience symptoms. If no other causes of the symptoms are identified, olmesartan should be discontinued.1
- Traynor K. Olmesartan Medoxomil Linked to Serious GI Illness. American Society of Health-System Pharmacists: Pharmacy News, July 03 2013. http://www.ashp.org/menu/News/PharmacyNews/NewsArticle.aspx?id=3926. Accessed August 15, 2013.
- Lexi-Comp OnlineTM , Lexi-Drugs OnlineTM , New York, New York: Lexi-Comp, Inc.; August 15, 2013.
- Rubio-Tapia A, Herman ML, Ludvigsson JF, et al. Severe Spruelike Enteropathy Associated with Olmesartan. Mayo Clinic Proc. August 2012; 87(8):732-8. http://www.ncbi.nlm.nih.gov/pubmed/22728033. Accessed August 15, 2013. PMCID: PMC3538487.
- Barreras A, Gurk-Turner C. Angiotensin II Receptor Blockers. Bayl Univ Med Cent. January 2003; 16(1):123-6. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1200815/. Accessed August 15, 2013. PMCID: PMC1200815